California, 2003

Wildfire in California, July 4 to 6, 2003

July 4 to 6, 2003 · NWS SGX · 1 event in 1 county or zone

The "Stage Fire", consumed 1602 acres of brush before it was contained. Homes and ranches were threatened, prompting the evacuation of 200 residents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The "Stage Fire", consumed 1602 acres of brush before it was contained. Homes and ranches were threatened, prompting the evacuation of 200 residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM PST, 0 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT FRI JUL 4 2003

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER
INLAND SATURDAY WITH JUST SLIGHT COOLING SUNDAY AND MONDAY. A SHALLOW
MARINE LAYER WILL CAUSE PATCHY NIGHT AND MORNING COASTAL LOW CLOUDS
AND FOG...BECOMING MORE EXTENSIVE WITH COOLER DAYS EARLY NEXT WEEK AS
THE HIGH WEAKENS.

.DISCUSSION...THERE WERE PATCHY LOW CLOUDS AND FOG ALONG THE IMMEDIATE
COAST THIS AM...MAINLY IN SAN COUNTY. OTHERWISE...CLEAR EXCEPT FOR A
FEW MID LEVEL DEBRIS CLOUDS. THE 12Z NKX SOUNDING HAD A STRONG SURFACE
BASED INVERSION. WEAK OFFSHORE GRADIENTS FROM THE N BUT ONSHORE TO THE
E WITH ABOUT 6 MB SAN-IPL.

THE UPPER HI CONTINUES TO STRENGTHEN INTO SAT AND THEN SLOWLY WEAKENS
SUN AND MON. SO CONTINUED HOT INLAND WITH JUST A LITTLE COOLING SUN
AND MON. THE MARINE LAYER WILL BECOME A LITTLE DEEPER AND MORE
EXTENSIVE SUN AND MON WITH A POSSIBLE WEAK EDDY. THERE WILL PROBABLY
BE MORE WIDESPREAD DENSE FOG IN THE COASTAL AREAS SUN AND MON
MORNINGS. ONSHORE GRADIENTS TO DESERT THERMAL LOW WILL CONTINUE TO
CAUSE LOCAL GUSTY WINDS THROUGH THE MOUNTAINS AND INTO THE DESERTS
EACH AFTERNOON AND EVE. THERE COULD BE A FEW AFTERNOON CU OVER THE
MOUNTAINS...BUT NO PRECIP. OTHERWISE...CLEAR.

LONGER RANGE PROGS INDICATE ONLY MINOR CHANGES TUE. THE UPPER HI MAY
REBUILD A LITTLE DURING THE MIDDLE OF NEXT WEEK FOR BRIEF RENEWED
WARMING AND DECREASING MARINE LAYER. AN UPPER THOUGH MOVING PAST TO
THE N SHOULD BRING A DEEPENING MARINE LAYER AND COOLING TOWARD THE END
OF NEXT WEEK.

.SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

ATKIN
Hazardous weather outlook, Jul 4, 5:00 AM PST, 8 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
HOT AFTERNOON TEMPERATURES INLAND...BUT LOW HUMIDITES WILL
KEEP HEAT INDICES BELOW WARNING LEVELS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SLOW COOLING...BUT CONTINUED HOT INLAND EACH AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

In the hours before

Special weather statement, Jul 4, 12:00 PM PST, 1 hour 30 minutes before
CAZ042-043-048-050-055>058-060>062-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT FRI JUL 4 2003

...HOT DAYS FOR INLAND AREAS OF EXTREME SOUTHWESTERN CALIFORNIA
THROUGH THE REMAINDER OF THE INDEPENDENCE DAY WEEKEND...

HIGH PRESSURE WILL CONTINUE TO BRING HOT WEATHER TO INLAND AREAS
THROUGH THE REMAINDER OF THE INDEPENDENCE DAY WEEKEND. HIGH
TEMPERATURES SATURDAY IN THE WARMER INLAND VALLEYS WILL RANGE FROM THE
MID 90S TO NEAR 103 DEGREES. THE LOWER DESERTS WILL BE 107 TO 115 AND
THE UPPER DESERTS 100 TO 105. COASTAL AREAS AND MOUNTAINS WILL
MOSTLY BE IN THE 80S...EXCEPT FOR SOME MID 90S IN THE WARMEST
LOCATIONS. JUST SLIGHTLY COOLER IN MOST AREAS SUNDAY WITH MORE COOLING
NEAR THE COAST.

HUMIDITIES WILL REMAIN RELATIVELY LOW SO THE HEAT INDEX IS EXPECTED
TO REMAIN BELOW HEAT WARNING LEVELS. HOWEVER...PEOPLE SHOULD LIMIT
OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY...DRINK PLENTY OF
NON ALCOHOLIC BEVERAGES...AND WEAR LOOSE FITTING...LIGHT COLORED
CLOTHING. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED AUTOMOBILES. THE
WEATHER WILL BE A LITTLE COOLER EARLY NEXT WEEK AS THE HIGH WEAKENS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
July 4, 1:30 PM PST to July 6, 5:00 PM PST
Where
Riverside County, 10 mi S of Hemet
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365762.